Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 102, NWS Grand Forks, ND

July 20, 2011Lake of the Woods County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2011, 9:16 AM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2011, 9:16 AM CDT (14:16 UTC)
Expired
Jul 20, 2011, 10:00 AM CDT
In force
44 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lake of the Woods County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 192 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 5:25 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 2.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2011-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2011-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3428 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WUUS53 KFGF 201416
SVRFGF
MNC077-135-201500-
/O.NEW.KFGF.SV.W.0102.110720T1416Z-110720T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
916 AM CDT WED JUL 20 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...
  EASTERN ROSEAU COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 1000 AM CDT

* AT 911 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS LOCATED 2 MILES NORTHWEST OF PENCER...OR
  10 MILES SOUTHEAST OF ROSEAU...MOVING TO THE EAST AT 45 MPH. ALSO
  PENNY SIZE HAIL MAY ACCOMPANY THE DAMAGING WINDS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARROAD AROUND 935 AM CDT.
  SWIFT AROUND 940 AM CDT.
  ROOSEVELT AROUND 945 AM CDT.
  FAUNCE AROUND 950 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE WILLIAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4856 9577 4882 9588 4905 9501 4859 9478
TIME...MOT...LOC 1416Z 253DEG 39KT 4873 9560
WIND...HAIL 60MPH 0.75IN

$$

GROCHOCINSKI/KAISER
2 follow-up statements
438 
WWUS53 KFGF 201443
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
943 AM CDT WED JUL 20 2011

MNC077-135-201500-
/O.CON.KFGF.SV.W.0102.000000T0000Z-110720T1500Z/
LAKE OF THE WOODS MN-ROSEAU MN-
943 AM CDT WED JUL 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LAKE
OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...AND SOUTHEASTERN
ROSEAU COUNTY IN NORTHWEST MINNESOTA UNTIL 1000 AM CDT...

AT 939 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THE STORM WAS LOCATED 4 MILES NORTH OF HAYES LAKE STATE
PARK...OR 16 MILES SOUTHEAST OF ROSEAU...MOVING TO THE EAST AT 45
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARROAD AROUND 955 AM CDT.
  WILLIAMS...SWIFT AND ROOSEVELT AROUND 1000 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE FAUNCE AND ARNESEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4856 9577 4874 9585 4905 9501 4859 9478
TIME...MOT...LOC 1443Z 253DEG 39KT 4870 9546

$$

GROCHOCINSKI
656 
WWUS53 KFGF 201454
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
954 AM CDT WED JUL 20 2011

MNC077-135-201504-
/O.EXP.KFGF.SV.W.0102.000000T0000Z-110720T1500Z/
LAKE OF THE WOODS MN-ROSEAU MN-
954 AM CDT WED JUL 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAKE OF THE WOODS
COUNTY IN NORTH CENTRAL MINNESOTA...AND SOUTHEASTERN ROSEAU COUNTY IN
NORTHWEST MINNESOTA WILL EXPIRE AT 1000 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4856 9577 4874 9585 4905 9501 4859 9478
TIME...MOT...LOC 1454Z 253DEG 39KT 4872 9528

$$

GROCHOCINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:01 AM CDT, 15 minutes earlier.

Area forecast discussion, Jul 20, 9:01 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
901 AM CDT WED JUL 20 2011

.DISCUSSION...

QUICK MORNING UPDATE EARLY THIS MORNING TO INCREASE POPS IN THE
NORTHERN COUNTIES AND INCLUDE A MENTION OF SEVERE.

&&

.PREV DISCUSSION... /ISSUED 430 AM CDT WED JUL 20 2011/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT.
ECMWF WAS A TAD FASTER THAN THE NAM AND GFS. GFS WAS THE SLOWEST BUT
NOT BY MUCH THROUGH 84 HOURS. WILL USE A COMBINATION OF THE ECMWF
AND GFS. WATER VAPOR LOOP SHOWING A SHORT WAVE OVER NORTH CENTRAL ND
AND ANOTHER OVER THE NEB PANHANDLE. SHORT WAVES WILL ROTATE ACROSS
THE NORTHERN PLAINS TODAY. MAIN UPPER TROUGH OVER WESTERN MT WILL
MOVE THROUGH SOUTHERN CANADA TODAY AND WILL SEND A COLD FRONT ACROSS
THE AREA THIS AFTERNOON AND EVENING.

INSTABILITY REMAINS FAIRLY HIGH ACROSS THE AREA AND THUNDERSTORMS
WERE DEVELOPING. MODELS SOUNDINGS INDICATED A RELATIVELY CAPPED
ENVIRONMENT BUT LOW LEVEL JET AND SHORT WAVE APPARENTLY ENOUGH TO
OVERCOME.
NEXT SIGNIFICANT UPPER LEVEL TROUGH TO MOVE THROUGH SAT. WILL UP
POPS FRI NIGHT INTO SAT.

LONG TERM...SATURDAY AND SUNDAY.
GFS CONTINUES TO BE A PROGRESSIVELY SLOWER SOLUTION THAN THE ECMWF
THIS PERIOD. WILL BLEND THE TWO.

AVIATION...
VFR CONDITIONS WERE OVER THE FORECAST AREA. CIGS WERE MOSTLY ABOVE 9
THOUSAND FT OVER NORTHWEST HALF OF AREA...CLEAR IN THE SOUTHEAST
HALF. SOME IFR RESTRICTIONS TO VISIBILITY WAS OVER FAR NORTHWEST
ZONES WITH VISIBILITIES UNDER 3 MILES. ALSO THUNDERSTORMS DEVELOPING
OVER NORTHEAST ND AD SOUTH CENTRAL ND AND WERE MOVING TO THE
NORTHEAST. COLD FRONT TO MOVE IN FROM THE WEST THIS AFTERNOON AND
EVENING. BREEZY CONDITIONS EXPECTED POST FRONTAL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
     026>030-038-039-049-052-053.

     HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR NDZ006>008-014>016-054.

MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
     014-015-022>024-027>032-040.

     HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR MNZ004>009-013-016-017.

&&

JR
Hazardous weather outlook, Jul 20, 7:00 AM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT WED JUL 20 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT WED JUL 20 2011

...SOME SEVERE THUNDERSTORMS ARE EXPECTED WEDNESDAY MORNING...
...STORMS MAY REDEVELOP AGAIN THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND THIS EVENING

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 PM CDT FOR
MAINLY NORTHEAST NORTH DAKOTA AND PARTS OF NORTHWEST MINNESOTA.
THE STORMS WILL PRODUCE DAMAGING WINDS...SOME LARGE HAIL AND
LOCALLY HEAVY RAINFALL. A TORNADO MAY BE POSSIBLE.

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THIS
AFTERNOON AND EVENING ROUGHLY EAST OF A LINE FROM ASHBY MINNESOTA
TO NECHE NORTH DAKOTA. THE STORMS WILL BE MOSTLY LIKELY AFTER 1 PM
AND SHOULD MOVE OUT OF THE AREA BY 7 OR 8 PM WEDNESDAY. THE STORMS
WILL PRODUCE SOME LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAIN. A TORNADO WILL ALSO BE POSSIBLE.

A COLD FRONT WILL MOVE IN FROM THE WEST THIS AFTERNOON AND PRODUCE
THE STRONG THUNDERSTORMS. COOLER AND LESS HUMID WEATHER WILL MOVE
INTO THE REGION ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY
AFTERNOON AND FRIDAY NIGHT. THE STORMS CAN BE EXPECTED WEST OF A
LINE FROM BADOURA MINNESOTA TO MAPLE BAY TO LANCASTER MINNESOTA.
THE STORMS WILL PRODUCE SOME LARGE HAIL...DAMAGING WINDS AND
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jul 20, 8:32 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
832 AM CDT WED JUL 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     TSTM WND DMG     ROSEAU                  48.85N 95.76W
07/20/2011                   ROSEAU             MN   TRAINED SPOTTER

            NUMEROUS TREES OF 4 INCH DIAMETER DOWN IN TOWN.

&&

WBARRETT
Local storm report, Jul 20, 8:33 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
833 AM CDT WED JUL 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TORNADO          KARLSTAD                48.58N 96.52W
07/20/2011                   KITTSON            MN   AMATEUR RADIO

            TORNADO REPORTED BY PUBLIC. VERIFIED AND RELAYED BY THE
            KARLSTAD FIRE DEPARTMENT. TORNADO TRAVELED DOWN HIGHWAY
            11 CAUSING DAMAGE IN KARLSTAD. TIME APPROXIMATE.

&&

MEWENS
Local storm report, Jul 20, 8:35 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
835 AM CDT WED JUL 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     TSTM WND DMG     BADGER                  48.78N 96.02W
07/20/2011                   ROSEAU             MN   PUBLIC

            4 TO 6 INCH DIAMETER TREE LIMBS BROKEN OFF DURING STORM.

&&

MEWENS
Local storm report, Jul 20, 8:48 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
848 AM CDT WED JUL 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND DMG     KARLSTAD                48.58N 96.52W
07/20/2011                   KITTSON            MN   AMATEUR RADIO

            6 INCH DIAMETER TREE SECTIONS BROKEN OFF 3 TO 4 FEET UP
            ON TRUNKS.

0807 AM     TSTM WND DMG     GREENBUSH               48.70N 96.18W
07/20/2011                   ROSEAU             MN   AMATEUR RADIO

            EXTENSIVE TREE AND HOUSE DAMAGE IN GREENBUSH. TIME
            APPROXIMATE.

&&

MEWENS
Local storm report, Jul 20, 8:50 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
850 AM CDT WED JUL 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND GST     2 N ROSEAU              48.87N 95.76W
07/20/2011  E60 MPH          ROSEAU             MN   TRAINED SPOTTER

            DIME SIZE HAIL ACCOMPANIED WIND

&&

MEWENS
Local storm report, Jul 20, 9:13 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
913 AM CDT WED JUL 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     TSTM WND DMG     ROSEAU                  48.85N 95.76W
07/20/2011                   ROSEAU             MN   TRAINED SPOTTER

            6 TO 8 INCH DIAMETER TREES DOWN IN TOWN. ESTIMATED WIND
            GUSTS OF 30 TO 35 MPH.

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:40 AM CDTSevere Thunderstorm WarningFGFMarshall, Polk50 min
Jul 20, 7:24 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau51 min
Jul 20, 7:41 AM CDTSevere Thunderstorm WarningFGFKittson, Roseau34 min
Jul 20, 7:59 AM CDTSevere Thunderstorm WarningFGFBeltrami, Kittson, Lake of the Woods, Marshall, Roseau61 min
Jul 20, 8:08 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall67 min
Jul 20, 8:27 AM CDTTornado WarningFGFRoseau48 min
Jul 20, 8:58 AM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau47 min
Jul 20, 8:59 AM CDTAreal Flood AdvisoryFGFBeltrami, Kittson, Lake of the Woods, Marshall, Roseau6 hr
Jul 20, 10:49 AM CDTRiver Flood WatchFGFPolk47 hr
Jul 20, 10:49 AM CDTRiver Flood WatchFGFMarshall, Polk47 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.